Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

On the procongruence completion of the Teichmüller modular group


Author: Marco Boggi
Journal: Trans. Amer. Math. Soc. 366 (2014), 5185-5221
MSC (2010): Primary 14H10, 30F60, 11F80, 14H30, 14F35
DOI: https://doi.org/10.1090/S0002-9947-2014-05971-0
Published electronically: May 12, 2014
MathSciNet review: 3240922
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: For $ 2g-2+n>0$, the Teichmüller modular group $ \Gamma _{g,n}$ of a compact Riemann surface of genus $ g$ with $ n$ points removed, $ S_{g,n}$ is the group of homotopy classes of diffeomorphisms of $ S_{g,n}$ which preserve the orientation of $ S_{g,n}$ and a given order of its punctures. Let $ \Pi _{g,n}$ be the fundamental group of $ S_{g,n}$, with a given base point, and $ \hat {\Pi }_{g,n}$ its profinite completion. There is then a natural faithful representation $ \Gamma _{g,n}\hookrightarrow \mathrm {Out}(\hat {\Pi }_{g,n})$. The procongruence Teichmüller group $ \check {\Gamma }_{g,n}$ is defined to be the closure of the Teichmüller group $ \Gamma _{g,n}$ inside the profinite group $ \mathrm {Out}(\hat {\Pi }_{g,n})$.

In this paper, we begin a systematic study of the procongruence completion $ \check {\Gamma }_{g,n}$. The set of profinite Dehn twists of $ \check {\Gamma }_{g,n}$ is the closure, inside this group, of the set of Dehn twists of $ \Gamma _{g,n}$. The main technical result of the paper is a parametrization of the set of profinite Dehn twists of $ \check {\Gamma }_{g,n}$ and the subsequent description of their centralizers (Sections 5 and 6). This is the basis for the Grothendieck-Teichmüller Lego with procongruence Teichmüller groups as building blocks.

As an application, in Section 7, we prove that some Galois representations associated to hyperbolic curves over number fields and their moduli spaces are faithful.


References [Enhancements On Off] (What's this?)

  • [1] William Abikoff, The real analytic theory of Teichmüller space, Lecture Notes in Mathematics, vol. 820, Springer, Berlin, 1980. MR 590044 (82a:32028)
  • [2] Enrico Arbarello, Maurizio Cornalba, and Pillip A. Griffiths, Geometry of algebraic curves. Volume II, Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 268, Springer, Heidelberg, 2011. With a contribution by Joseph Daniel Harris. MR 2807457 (2012e:14059)
  • [3] Mamoru Asada, The faithfulness of the monodromy representations associated with certain families of algebraic curves, J. Pure Appl. Algebra 159 (2001), no. 2-3, 123-147. MR 1828935 (2002c:14040), https://doi.org/10.1016/S0022-4049(00)00056-6
  • [4] G. V. Belyĭ, Galois extensions of a maximal cyclotomic field, Izv. Akad. Nauk SSSR Ser. Mat. 43 (1979), no. 2, 267-276, 479 (Russian). MR 534593 (80f:12008)
  • [5] Joan S. Birman, The algebraic structure of surface mapping class groups, Discrete groups and automorphic functions (Proc. Conf., Cambridge, 1975), Academic Press, London, 1977, pp. 163-198. MR 0488019 (58 #7596)
  • [6] Marco Boggi, Profinite Teichmüller theory, Math. Nachr. 279 (2006), no. 9-10, 953-987. MR 2242960 (2008f:14037), https://doi.org/10.1002/mana.200510405
  • [7] Marco Boggi, The congruence subgroup property for the hyperelliptic modular group: the open surface case, Hiroshima Math. J. 39 (2009), no. 3, 351-362. MR 2569009 (2011a:14049)
  • [8] M. Boggi, The congruence subgroup property for the hyperelliptic Teichmüller modular group. arXiv:0803.3841v3 (2011).
  • [9] M. Boggi, Galois covers of moduli spaces of curves and loci of curves with symmetries. arXiv:1111.2372v3 (2012).
  • [10] Jean-Luc Brylinski, Propriétés de ramification à l'infini du groupe modulaire de Teichmüller, Ann. Sci. École Norm. Sup. (4) 12 (1979), no. 3, 295-333 (French). With an appendix in English by Ken Baclawski. MR 559345 (81f:14014)
  • [11] D. J. Collins, R. I. Grigorchuk, P. F. Kurchanov, and H. Zieschang, Combinatorial group theory and applications to geometry, Springer-Verlag, Berlin, 1998. Translated from the 1990 Russian original by P. M. Cohn; reprint of the original English edition from the series Encyclopaedia of Mathematical Sciences [Algebra. VII, Encyclopaedia Math. Sci., 58, Springer, Berlin, 1993; MR1265269 (95g:57004)]. MR 1658468 (2000k:57005)
  • [12] Edna K. Grossman, On the residual finiteness of certain mapping class groups, J. London Math. Soc. (2) 9 (1974/75), 160-164. MR 0405423 (53 #9216)
  • [13] Alexandre Grothendieck, Esquisse d'un programme, Geometric Galois actions, 1, London Math. Soc. Lecture Note Ser., vol. 242, Cambridge Univ. Press, Cambridge, 1997, pp. 5-48 (French, with French summary). With an English translation on pp. 243-283. MR 1483107 (99c:14034)
  • [14] Yuichiro Hoshi, The exactness of the log homotopy sequence, Hiroshima Math. J. 39 (2009), no. 1, 61-121. MR 2499198 (2010b:14035)
  • [15] Y. Hoshi, S. Mochizuki, On the combinatorial anabelian geometry of nodally nondegenerate outer representations, Hiroshima Math. J. 41 (2011), no. 3, 275-342.MR 2895284
  • [16] Eduard Looijenga, Smooth Deligne-Mumford compactifications by means of Prym level structures, J. Algebraic Geom. 3 (1994), no. 2, 283-293. MR 1257324 (94m:14029)
  • [17] Makoto Matsumoto, Galois representations on profinite braid groups on curves, J. Reine Angew. Math. 474 (1996), 169-219. MR 1390695 (97h:14043), https://doi.org/10.1515/crll.1996.474.169
  • [18] B. Noohi, Fundamental groups of algebraic stacks, J. Inst. Math. Jussieu 3 (2004), no. 1, 69-103. MR 2036598 (2004k:14003), https://doi.org/10.1017/S1474748004000039
  • [19] B. Noohi, Foundations of topological stacks I. ArXiv: math.AG/0503247 (2005).
  • [20] P. F. Stebe, Conjugacy separability of certain Fuchsian groups, Trans. Amer. Math. Soc. 163 (1972), 173-188. MR 0292949 (45 #2030)
  • [21] Ravi Vakil and Kirsten Wickelgren, Universal covering spaces and fundamental groups in algebraic geometry as schemes, J. Théor. Nombres Bordeaux 23 (2011), no. 2, 489-526 (English, with English and French summaries). MR 2817942 (2012h:14049)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 14H10, 30F60, 11F80, 14H30, 14F35

Retrieve articles in all journals with MSC (2010): 14H10, 30F60, 11F80, 14H30, 14F35


Additional Information

Marco Boggi
Affiliation: Departamento de Matemáticas, Universidad de los Andes, Carrera $1^{a}$ $\mathrm{N}^{o}$ 18A-10, Bogotá, Colombia
Email: marco.boggi@gmail.com

DOI: https://doi.org/10.1090/S0002-9947-2014-05971-0
Received by editor(s): November 9, 2011
Received by editor(s) in revised form: September 3, 2012
Published electronically: May 12, 2014
Article copyright: © Copyright 2014 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society